A Homebrewed High? Poppy Tea Hits the Web

A staple in the spice aisles of grocery stores has apparently become a new target for adolescents and others in search of an unconventional high.

According to reports last week from the ABC affiliate KCRG-TV9 in Cedar Rapids, Iowa, managers at several local grocery stores have noticed that shoplifters are snatching bottles of poppy seeds from the shelves. And it's unlikely that the seeds are finding their way onto muffins or bagels.

Rather, the thieves could be using large quantities of the seeds to brew poppy seed tea -- a drink that when brewed under certain conditions can offer a narcotic, possibly hallucinogenic, high.

The Cedar Rapids incident isn't the first hint that large amounts of poppy seeds can be somehow converted into a substance that can be used to get high. Accounts of the effects of poppy seed tea are scattered across various Internet sites -- including Wikipedia and the drug use Web site Erowid.com.

Perhaps the most chilling of these sites is a Web page -- poppyseedtea.com -- created by the parents of a 17-year-old who died following an overdose of poppy seed tea he brewed himself.

Tom, who requested that only his first name be used, says he and his wife had full knowledge of their son's brewing and use of poppy seed tea. The seeds, he says, came from a local Whole Foods market.

"He had been doing this for a few months," he says. "He had been suffering in the last few years from a lot of anxiety, and we could see that this tea helped him with that. Back then we saw this as an herbal, natural solution, and if it worked for him, it was great."

Tom says that he and his wife even performed searches on the Internet to learn whether the tea was potentially dangerous, but he says they found nothing at the time that would suggest a threat.

The last time Tom remembers his son drinking the tea was before he went to bed Sept. 12, 2003. The next morning, Tom says he entered his son's bedroom to find him unresponsive, with a yellowish fluid oozing from his mouth.

"I tried to wake him up, but I couldn't wake him," he says.

Tom says that by the time the ambulance arrived, his son had already died from pulmonary edema -- a buildup of fluid in his lungs consistent with an overdose of opiates.

A document described as the Santa Clara County coroner's report, which Tom posted on the poppyseedtea.com site, lists the cause of death of the 17-year-old, whose name has been blacked out, as "acute morphine and codeine intoxication." The Santa Clara County Coroner's Office confirmed the details of the boy's death to ABC News, which is withholding the boy's name at the request of the parents.

Also included in the posted report are the findings of an analysis of the teenager's blood and urine, as well as tests on the poppy seed tea from the batch he drank the night before.

The lab tests indicated in the report revealed a high level of morphine and the presence of codeine in the tea, as well as high morphine levels in both blood and urine.

"The presence of both morphine and codeine and the absence of characteristic heroin metabolites exclude the possibility of pharmaceutical morphine or heroin intoxication," the report concludes. "The analysis of the tea supports its role as the source of the morphine and codeine detected in the blood."

Page
  • 1
  • |
  • 2
  • |
  • 3
Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...